Alert archive / Minnesota / Tornado Warnings in 2020
Tornado Warning 16, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Aug 14, 2020, 6:54 PM CDT for Aitkin County, Itasca County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2020, 6:54 PM CDT (23:54 UTC)
- Expired
- Aug 14, 2020, 7:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Aitkin County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 90 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 5:38 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105
WFUS53 KDLH 142354
TORDLH
MNC001-061-150030-
/O.NEW.KDLH.TO.W.0016.200814T2354Z-200815T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
654 PM CDT Fri Aug 14 2020
The National Weather Service in Duluth MN has issued a
* Tornado Warning for...
Southeastern Itasca County in north central Minnesota...
North central Aitkin County in east central Minnesota...
* Until 730 PM CDT.
* At 654 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Jacobson, or 14 miles south of Grand
Rapids, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Warba around 715 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Goodland and Split Hand Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4697 9341 4703 9352 4729 9325 4718 9307
TIME...MOT...LOC 2354Z 223DEG 33KT 4703 9343
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Huyck2 follow-up statements
514
WWUS53 KDLH 150004
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
704 PM CDT Fri Aug 14 2020
MNC001-150014-
/O.CAN.KDLH.TO.W.0016.000000T0000Z-200815T0030Z/
Aitkin MN-
704 PM CDT Fri Aug 14 2020
...THE TORNADO WARNING FOR NORTH CENTRAL AITKIN COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4703 9332 4707 9348 4729 9325 4718 9307
TIME...MOT...LOC 0004Z 222DEG 31KT 4708 9337
$$
MNC061-150030-
/O.CON.KDLH.TO.W.0016.000000T0000Z-200815T0030Z/
Itasca MN-
704 PM CDT Fri Aug 14 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN ITASCA COUNTY...
At 704 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Warba, or 12 miles southeast of Grand Rapids, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Warba around 715 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Goodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4703 9332 4707 9348 4729 9325 4718 9307
TIME...MOT...LOC 0004Z 222DEG 31KT 4708 9337
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Melde886
WWUS53 KDLH 150015
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
715 PM CDT Fri Aug 14 2020
MNC061-150030-
/O.CON.KDLH.TO.W.0016.000000T0000Z-200815T0030Z/
Itasca MN-
715 PM CDT Fri Aug 14 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN ITASCA COUNTY...
At 715 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Warba, or 13 miles southeast of Grand Rapids, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Itasca County, including the following locations...
Goodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4708 9324 4714 9337 4729 9325 4718 9307
4709 9323
TIME...MOT...LOC 0015Z 223DEG 33KT 4715 9326
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MeldeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 14, 4:16 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 14, 4:16 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Duluth MN 416 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through Saturday night) Issued at 411 PM CDT Fri Aug 14 2020 Showers and thunderstorms are expected this afternoon and evening as a cold front sweeps across the CWA. The main uncertainty with the line of storms tonight has been the potential for severe weather. Previous model guidance has suggested MLCAPE exceeding 2000 J/kg, but more recent runs have shown discrepancies within the CAMs. Trends have been suggesting only a few hundred J/kg of CAPE with current visible imagery supporting this since there was minimal clearing. The wind environment has been much more favorable, with 40- 50 knots of effective bulk shear. In addition, 0-1 km SRH values have been well over 200 m2/s2. However, given the poor instability, the strength of convection has so far remained below severe criteria. Despite the weak instability, these storms still may turn severe this evening given the strong wind environment. One possible impact that may result from these storms will be the potential for flash flooding in the Brainerd Lakes area. Earlier rounds of convection this morning produced up to 1.5 inches of rainfall around Cass and Crow Wing Counties. Additional rainfall tonight is expected to be between 2-4 inches, especially if these storms begin to backbuild as the LLJ strengthens. A Flash Flood Watch has been issued for Cass County and Crow Wing County to account for the potential in flooding this evening. Following the passage of the cold front tonight, conditions will dry out by Saturday morning along with cooler temperatures. A slight chance for additional showers and isolated thunderstorms is possible Saturday night into Sunday as weak low pressure passes to the north over Ontario. .LONG TERM...(Sunday through Friday) Issued at 411 PM CDT Fri Aug 14 2020 A cooler period is expected to start on Sunday into next week along with mostly dry conditions as a longwave trough sets up over the eastern half of the CONUS. Slight chances for showers and thunderstorms are possible Tuesday and Wednesday as several shortwaves move across the area. The best chance for widespread rainfall comes Thursday night into Friday, as a longwave trough moves across the region. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1245 PM CDT Fri Aug 14 2020 Winds this afternoon are expected to remain gusty ahead of an approaching cold front. VFR conditions will deteriorate as showers and thunderstorms move eastward this afternoon and evening. A few storms may be severe, with the greatest risk being for BRD. MVFR ceilings and visibilities are likely as the showers and thunderstorms move through. Conditions are expected to improve to VFR tomorrow morning as drier air moves in, reducing cloud cover. The exception will be HYR, where IFR ceilings are likely to persist tomorrow morning, as low stratus from the cold front linger. && .MARINE... Issued at 411 PM CDT Fri Aug 14 2020 The main concern this evening will be the chance for showers and thunderstorms as a cold front approaches the area. Severe storms may be possible, with strong and gusty winds, large hail, and heavy rain causing reduced visibilities being the primary hazards. Following the passage of the cold front overnight, winds will become gusty on Saturday morning along the South Shore with west winds of 15-20 knots and gusts up to 25 knots. A small craft advisory may be needed, primarily around the Bayfield Peninsula. Waves tomorrow will be 2-4 feet, calming down to 2 feet or less by the evening. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 77 56 77 / 100 10 30 0 INL 51 77 51 75 / 90 30 30 0 BRD 51 77 57 78 / 30 0 10 0 HYR 53 77 55 78 / 80 0 20 0 ASX 56 79 57 80 / 60 10 30 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...Flash Flood Watch until midnight CDT tonight for MNZ025-033-034. LS...None. && SHORT TERM...Unruh/GSF LONG TERM...Unruh/GSF AVIATION...Unruh/GSF MARINE...Unruh/GSF
Hazardous weather outlook, Aug 14, 5:06 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 506 PM CDT Fri Aug 14 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152215- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 506 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Strong to severe thunderstorms will be possible this evening. Strong winds and large hail are the primary threats. Storms may also contain isolated tornadoes, frequent lightning, and heavy rainfall which may lead to areas of flash flooding. The severe weather threat will diminish around midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are possible mainly in northeastern Minnesota Saturday and Saturday night. Severe weather is not expected. Thunderstorm chances will return Tuesday through Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight. LSZ121-140>148-152215- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 506 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected this evening. Some may be strong to severe with wind gusts greater than 30 knots, large hail, and frequent lightning possible. In addition, breezy southwesterly winds will develop this evening, which may lead to wave heights up to 5 ft along the Bayfield Peninsula. A Small Craft Advisory may be needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a chance for thunderstorms on Saturday and again Tuesday through Thursday next week. Severe weather is not expected. JDS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Aug 14, 6:24 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
624 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLOOD 7 S DAYS HIGH LANDING 47.16N 93.78W
08/14/2020 CASS MN LAW ENFORCEMENT
CASS COUNTY SHERIFFS OFFICE CALLED TO REPORT
FLOODING ACROSS THE ROAD ON STATE RD 6 NEAR
WILLOW LAKE.
&&
WFULocal storm report, Aug 14, 6:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
628 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM FUNNEL CLOUD CROSBY 46.49N 93.96W
08/14/2020 CROW WING MN TRAINED SPOTTER
FUNNEL CLOUD OBSERVED BY TRAINED SPOTTER.
&&
WFULocal storm report, Aug 14, 6:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
636 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 1 NW GRAND RAPIDS 47.24N 93.53W
08/14/2020 M0.25 INCH ITASCA MN TRAINED SPOTTER
&&
WFULocal storm report, Aug 14, 6:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
640 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HEAVY RAIN 10 NNW HILL CITY 47.11N 93.70W
08/14/2020 M3.18 INCH ITASCA MN TRAINED SPOTTER
24-HR TOTAL RAINFALL.
&&
WFULocal storm report, Aug 14, 6:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
645 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FLOOD 1 N LA PRAIRIE 47.24N 93.49W
08/14/2020 ITASCA MN LAW ENFORCEMENT
STATE PATROL REPORTS THAT 2 FEET OF WATER
WAS COVERING THE ROAD ON 169 NEAR GLENWOOD
DRIVE. ROAD WILL BE SHUT DOWN.
&&
WFULocal storm report, Aug 14, 6:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
647 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND DMG 3 SSE BOVEY 47.25N 93.38W
08/14/2020 ITASCA MN AMATEUR RADIO
SEVERAL TREES REPORTED DOWN AT THE TROUT
LAKE CAMPGROUND NEAR GRAND RAPIDS.
&&
JDSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 9:42 PM CDT | Special Weather Statement | DLH | Koochiching | 18 min |
| Aug 13, 10:06 PM CDT | Special Weather Statement | DLH | Koochiching | 24 min |
| Aug 13, 10:23 PM CDT | Special Weather Statement | DLH | Koochiching | 7 min |
| Aug 13, 10:47 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 53 min |
| Aug 13, 11:48 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 57 min |
| Aug 14, 12:30 AM CDT | Special Weather Statement | DLH | Itasca | 30 min |
| Aug 14, 12:37 AM CDT | Special Weather Statement | DLH | 23 min | |
| Aug 14, 12:45 AM CDT | Special Weather Statement | DLH | Koochiching | 30 min |
| Aug 14, 12:54 AM CDT | Special Weather Statement | DLH | 51 min | |
| Aug 14, 1:00 AM CDT | Special Weather Statement | DLH | Itasca | 30 min |
| Aug 14, 1:02 AM CDT | Areal Flood Advisory | DLH | Itasca, Koochiching | 3 hr |
| Aug 14, 1:11 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 64 min |
| Aug 14, 1:18 AM CDT | Special Weather Statement | DLH | 42 min | |
| Aug 14, 1:32 AM CDT | Special Weather Statement | DLH | Saint Louis | 43 min |
| Aug 14, 1:55 AM CDT | Special Weather Statement | DLH | Saint Louis | 50 min |
| Aug 14, 2:09 AM CDT | Special Weather Statement | DLH | Saint Louis | 36 min |
| Aug 14, 2:13 AM CDT | Special Weather Statement | DLH | Aitkin, Crow Wing | 47 min |
| Aug 14, 2:42 AM CDT | Special Weather Statement | DLH | Saint Louis | 48 min |
| Aug 14, 2:48 AM CDT | Special Weather Statement | DLH | Aitkin, Carlton | 42 min |
| Aug 14, 3:25 AM CDT | Special Weather Statement | DLH | Pine | 50 min |
| Aug 14, 3:28 AM CDT | Special Weather Statement | DLH | Lake | 47 min |
| Aug 14, 3:42 AM CDT | Special Marine Warning | DLH | 63 min | |
| Aug 14, 4:14 AM CDT | Special Weather Statement | DLH | Lake | 46 min |
| Aug 14, 4:56 AM CDT | Special Weather Statement | DLH | Cook | 34 min |
| Aug 14, 5:02 AM CDT | Special Weather Statement | DLH | Morrison | 28 min |
| Aug 14, 5:32 AM CDT | Special Weather Statement | DLH | Crow Wing | 28 min |
| Aug 14, 5:34 AM CDT | Special Weather Statement | DLH | Cook | 26 min |
| Aug 14, 6:16 AM CDT | Special Weather Statement | DLH | Aitkin | 29 min |
| Aug 14, 6:53 AM CDT | Areal Flood Advisory | DLH | Cass, Crow Wing | 3 hr |
| Aug 14, 6:56 AM CDT | Special Weather Statement | DLH | Aitkin | 34 min |
| Aug 14, 7:33 AM CDT | Special Weather Statement | DLH | Carlton | 27 min |
| Aug 14, 11:38 AM CDT | Special Weather Statement | DLH | Cass, Itasca | 52 min |
| Aug 14, 12:28 PM CDT | Special Weather Statement | DLH | Crow Wing | 62 min |
| Aug 14, 2:44 PM CDT | Flash Flood Watch | DLH | Cass, Crow Wing | 5 hr |
| Aug 14, 3:14 PM CDT | Areal Flood Warning | DLH | Cass, Crow Wing | 3 hr |
| Aug 14, 3:48 PM CDT | Areal Flood Warning | DLH | Cass | 3 hr |
| Aug 14, 5:15 PM CDT | Special Weather Statement | DLH | Koochiching | 30 min |
| Aug 14, 5:20 PM CDT | Special Weather Statement | DLH | Crow Wing | 25 min |
| Aug 14, 5:21 PM CDT | Special Weather Statement | DLH | Crow Wing | 24 min |
| Aug 14, 5:29 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 23 min |
| Aug 14, 5:52 PM CDT | Special Weather Statement | DLH | Itasca, Koochiching | 53 min |
| Aug 14, 5:59 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 31 min |
| Aug 14, 6:00 PM CDT | Special Weather Statement | DLH | Itasca | 30 min |
| Aug 14, 6:02 PM CDT | Tornado Warning | DLH | Aitkin, Cass, Crow Wing | 28 min |
| Aug 14, 6:13 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 47 min |
| Aug 14, 6:26 PM CDT | Tornado Warning | DLH | Aitkin, Itasca | 34 min |
| Aug 14, 6:30 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 30 min |
| Aug 14, 6:47 PM CDT | Flash Flood Warning | DLH | Itasca | 115 min |
| Aug 14, 6:49 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 41 min |
| Aug 14, 6:49 PM CDT | Tornado Warning | DLH | Aitkin | 26 min |
| Aug 14, 6:59 PM CDT | Tornado Warning | DLH | Aitkin, Carlton | 31 min |
Nearby
Tornado Warnings in Minnesota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.